SEARCH

SEARCH BY CITATION

Keywords:

  • highly active antiretroviral therapy;
  • osteomalacia;
  • renal disease;
  • tenofovir;
  • toxicity

Objectives The aims of the study were to describe the clinical presentation and renal and bone abnormalities in a case series of HIV-infected patients receiving treatment with tenofovir (TDF), and to recommend appropriate screening for toxicity related to TDF.

Methods Patients were identified from referrals to a specialist HIV renal clinic. Patients were included if treatment with TDF was assessed as the primary cause of the renal function impairment and clinical data were available prior to and following discontinuation of TDF treatment. Data were collected from case note review and clinic databases.

Results Twenty-two patients (1.6% of all those who received TDF) were identified with TDF-associated renal toxicity. All had normal serum creatinine prior to TDF therapy. All presented with proteinuria. On stopping TDF, renal function improved. Eight patients had confirmed Fanconi syndrome. Twelve patients presented with bone pain and osteomalacia was confirmed on an isotope bone scan in seven of these patients. The findings (in those patients tested) of tubular proteinuria, reduced tubular transport maximum of phosphate (TmP), and glycosuria were all consistent with the proximal tubule being the site of toxicity.

Conclusion Renal toxicity remains a concern in patients treated with TDF. Clinical presentation may be with renal dysfunction, Fanconi syndrome or osteomalacia. Our investigations suggest proximal tubular toxicity as a common pathogenic mechanism.